Wildfire, Hutchinson
- When
- September 5, 11:45 AM CST to 3:30 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The Heifer Wildfire began around 1145 CST about one mile north northwest of Stinnett Texas in Hutchinson County in the central Texas Panhandle. The wildfire consumed an estimated five hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Heifer Wildfire began around 1145 CST about one mile north northwest of Stinnett Texas in Hutchinson County in the central Texas Panhandle. The wildfire consumed an estimated five hundred acres. The fire was caused by downed transmission lines and although no damage or injuries were reported, two homes and seven other structures were saved. The wildfire was contained around 1530 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 5, 11:40 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1240 PM CDT SUN SEP 5 2010 .AVIATION... A SURFACE TROUGH OF LOW PRESSURE CURRENTLY STRETCHES SSW FROM SOUTHWEST NEBRASKA TO EASTERN NEW MEXICO. THIS TROUGH IS EXPECTED TO SLOWLY SHIFT EASTWARD AND SHOULD BE NEAR KAMA AND EAST OF KDHT AND KGUY LATER THIS AFTERNOON. AS A RESULT...EXPECT THE STRONGEST WINDS TO OCCUR ALONG AND AHEAD OF THIS FEATURE WITH GUSTS IN EXCESS OF 25 KTS AT TIMES. WINDS SHOULD DIMINISH AFTER 01Z AS THE BOUNDARY LAYER DECOUPLES. HOWEVER...STRONG LOW LEVEL JET FORECAST TO DEVELOP AFTER 06Z WITH 0-0.5 KM BULK SHEAR MAGNITUDES IN EXCESS OF 30 KTS AND NAM AND GFS BUFKIT FORECAST SOUNDINGS SHOW WINDS AT 2000 FT IN EXCESS OF 50 KTS AT ALL TERMINALS. ADDED LLWS REMARKS AT KGUY AND KDHT WHERE SFC WINDS SHOULD REMAIN BELOW 15 KTS BUT DID NOT INCLUDE AT KAMA WHERE SFC WINDS SHOULD REMAIN AOA 15 KTS. A COLD FRONT IS FORECAST TO APPROACH KGUY BEYOND THIS TAF CYCLE WITH WINDS INCREASING AND VEERING TO THE SOUTHWEST IN RESPONSE TO THIS AFTER 14Z. VFR CONDITIONS TO CONTINUE. JACKSON && .PREV DISCUSSION... /ISSUED 1119 AM CDT SUN SEP 5 2010/ UPDATE... NO CHANGES MADE. A TROUGH CUTS ACROSS THE FAR WESTERN OKLAHOMA PANHANDLE. THE TROUGH SHOULD SAG SOUTHEAST DURING THE DAY AND RETREAT WESTWARD THIS EVENING. MUCH LOWER DEWPOINTS ARE BEHIND THIS FEATURE WHILE WINDS BECOME MORE VARIABLE. GUSTY WINDS OUT AHEAD OF THE TROUGH IS ANTICIPATED THROUGH THE AFTERNOON HOURS. NO WIND ADVISORY IS ANTICIPATED AT THIS TIME. RTW FIRE WEATHER... THE MAIN AIR OF CONCERN FOR THE NEAR TERM WILL BE THE EASTERN PORTIONS OF THE PANHANDLES. A LOW LEVEL JET IS IN PLACE OVER THE NORTHEAST TEXAS PANHANDLE AND IS MIXING TO THE SURFACE. GUSTY WINDS AND DAYTIME HEATING WILL CREATE A DRYING EFFECT. FURTHER WEST...VERY DRY AIR IS ANTICIPATED BUT THE NEARNESS OF THE TROUGH SHOULD WEAKEN THE WINDS SOMEWHAT. RTW PREV DISCUSSION... /ISSUED 635 AM CDT SUN SEP 5 2010/ AVIATION... STRONG LL JET IN PLACE MAINLY OVER THE SOUTHERN TEXAS PANHANDLE SHOULD RESULT IN LL WIND SHEAR AT KAMA UNTIL THE WINDS MIX TO THE SURFACE AROUND 15Z. STRONGEST WINDS THROUGH THE DAY ARE EXPECTED AT KAMA WITH SUSTAINED WINDS NEAR 20 KTS GUSTING ABOVE 30 KTS FOR MUCH OF THE DAY. AT KDHT AND KGUY...WINDS CLOSER TO 15 KTS ARE EXPECTED WITH GUSTS NEAR 25 KTS. WINDS SHOULD DECREASE AFTER 01Z...BUT A FEW GUSTS MAY LINGER THROUGH 03 OR 04Z. GENLY CLEAR SKIES OR A FEW HIGH CLOUDS ARE EXPECTED THROUGH THE 12Z TAF CYCLE. JJB PREV DISCUSSION... /ISSUED 246 AM CDT SUN SEP 5 2010/ DISCUSSION... WILL GO AHEAD AND CHANGE THE FIRE WEATHER WATCH INTO A FIRE DANGER STATEMENT FOR THE ENTIRE AREA. THINK CRITICAL FIRE WEATHER CONDITIONS WILL BE HARD TO REACH THIS AFTERNOON. THE WINDS WILL RELAX ACROSS THE WEST DUE TO A SURFACE TROUGH AND THIS IS WHERE THE LOWEST RELATIVE HUMIDITIES WILL BE. THE WINDS WILL BE THE STRONGEST ACROSS THE EASTERN CWA WHERE THE RELATIVE HUMIDITIES ARE EXPECTED TO STAY ABOVE THE CRITICAL 15 PERCENT RANGE. ON MONDAY...A COLD FRONT MOVES THROUGH THE AREA IN THE AFTERNOON AND EVENING. MODELS DO NOT AGREE ON THE TIMING OF THIS FRONT AND THE ASSOCIATED CHANCES OF RAIN. FOR NOW HAVE GONE WITH THE SLOWER GFS MODEL AND THE WETTER NAM MODEL. THE FRONT MAY VERY WELL STALL NEAR OUR AREA MONDAY NIGHT INTO TUESDAY...WHICH MAY PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THE FLOW ALOFT GOES ZONAL RIGHT BEHIND THIS FRONTAL PASSAGE...SO THIS MAY ALSO HINT THAT THE FRONT MAY NOT MAKE SUCH A SOUTHWARD PUSH GIVEN THAT A LEE-SIDE SURFACE TROUGH WILL BE RE-DEVELOPING SO QUICKLY. MODELS ARE ALSO AT ODDS ON HOW TO HANDLE A POTENTIAL TROPICAL SYSTEM MOVING NORTHWARD INTO TEXAS BY MID WEEK. THIS SYSTEM WILL LIKELY PROVIDE INCREASING MOISTURE FOR THE AREA...BUT WE WILL HAVE TO WAIT AND SEE IF THIS SYSTEM CAN MOVE CLOSE ENOUGH TO THE PANHANDLES TO BRING A DECENT SHOT OF PRECIP. FOR NOW...WILL LEAVE THE FORECAST AS IS WITH 20 AND 30 POPS ACROSS THE AREA WEDNESDAY AND THURSDAY. BY FRIDAY...THE TROPICAL SYSTEM SHOULD BE TO OUR EAST AND THE PANHANDLES WILL HAVE A DRYING TREND...SO HAVE LEFT THE REST OF THE FORECAST DRY FIRE WEATHER... WINDS WILL BE IN THE 15 TO 25 MPH RANGE TODAY WITH HIGHER GUSTS. BUT...THE LOWEST RELATIVE HUMIDITIES WILL BE WHERE THE WINDS ARE THE WEAKEST AND THE SOMEWHAT HIGHER HUMIDITIES WILL BE WHERE THE WINDS ARE THE STRONGEST. SO...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED TO BE WIDESPREAD. WE WILL CANCEL THE FIRE WEATHER WATCH AND ISSUE A FIRE DANGER STATEMENT. WINDS WILL AGAIN PICK UP ON MONDAY AHEAD AND WITH THE COLD FRONT...BUT LOWEST RELATIVE HUMIDITIES ARE EXPECTED TO STAY ABOVE 15 PERCENT. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 13/21
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 549 AM CDT SUN SEP 5 2010 OKZ001>003-TXZ001>020-052100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 549 AM CDT SUN SEP 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH AND MINIMUM AFTERNOON RELATIVE HUMIDITIES NEAR 15 TO 25 PERCENT ARE EXPECTED THIS AFTERNOON AND EVENING. THESE CONDITIONS WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS ACROSS THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING. IN ADDITION...THE GUSTY SOUTH WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT ACROSS THE EASTERN OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE AREA WIDE TUESDAY THROUGH THURSDAY NIGHT. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BROST
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261835.